Alert archive / New York / Red Flag Warnings in 2025

Red Flag Warning 1, NWS Buffalo, NY

March 19, 202512 counties in New York

NWS Buffalo, NY issued this red flag warning at Mar 19, 2025, 2:50 PM EDT for 12 counties in New York. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 19, 2025, 2:50 PM EDT (18:50 UTC)
Expired
Mar 19, 2025, 7:32 PM EDT
In force
5 hr
Issued by
NWS Buffalo, NY

Counties Allegany County, NY, Cattaraugus County, NY, Chautauqua County, NY, Chemung County, NY, Erie County, NY, Livingston County, NY, Ontario County, NY, Schuyler County, NY, Seneca County, NY, Steuben County, NY, Wyoming County, NY, Yates County, NY

The radar

The Buffalo radar (KBUF), 94 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.8 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2025-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2025-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2730 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

561 
WWUS81 KBUF 191850
RFWBUF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Buffalo NY
250 PM EDT Wed Mar 19 2025

NYZ200-200000-
/O.NEW.KBUF.FW.W.0001.250319T1850Z-250320T0000Z/
Southern Tier-
250 PM EDT Wed Mar 19 2025

...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 200...

The National Weather Service in Buffalo has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
until 8 PM EDT this evening.

* AFFECTED AREA...The Southern Tier, especially areas east of
  Allegany county.

* TIMING...Until 8 PM EDT this evening.

* WINDS...South 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 17 percent.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that dangerous fire weather conditions
are expected due to the combination of gusty winds...low relative
humidities...and dry fuels. Any fires that develop may quickly
get out of control and become difficult to contain.

A New York State Burn Ban prohibits outdoor open burning through 
May 14th.

&&

$$
1 follow-up statement
012 
WWUS81 KBUF 192332
RFWBUF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Buffalo NY
732 PM EDT Wed Mar 19 2025

NYZ200-200045-
/O.CAN.KBUF.FW.W.0001.000000T0000Z-250320T0000Z/
Southern Tier-
732 PM EDT Wed Mar 19 2025

...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONE 200...

The National Weather Service in Buffalo has cancelled the Red
Flag Warning.

$$

Thomas

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this red flag warning went out at Mar 19, 9:23 AM EDT, 5 hours 27 minutes earlier.

Area forecast discussion, Mar 19, 9:23 AM EDT, 5 hours 27 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
923 AM EDT Wed Mar 19 2025

.SYNOPSIS...
A dry and warm airmass will remain in place across western and north
central NY today. Temperatures will soar in the 70s for much of the
region today. The next deep storm system will track by to our west
on Thursday...and this will push a series of cold fronts through our
region which will support a few periods of rain and cooler air.

&&

.NEAR TERM /THROUGH TONIGHT/...
...Record High Temperatures Today...

The region will be situated between a strong, spring system over
the Central Plains and high pressure off the east coast today. A
corridor of strong (30-40kt) southwesterly flow will maintain
anomalously high 850mb temperatures for mid-March. In fact, SPC
mesoscale analysis shows +11C air nosing into western NY this
morning. Forecast soundings show good diurnal mixing today. South
winds will become quiet gusty, especially across the higher terrain.
Filtered sunshine, compressional warming, lack of evapotranspiration,
and 850mb temperatures averaging +12C today will result in
temperatures soaring above most guidance. High temperatures will
reach the 70s for most of the region, 60s across the Tug Hill.
Mid to upper 70s is possible along the Lake Erie shoreline, Niagara
Frontier, Genesee Valley, and lake plains. These weather conditions
also pose an elevated risk of fire weather. Please see the Fire
Weather section below.

Strong low pressure will move into the central Great Lakes region
tonight. A cold front will approach from the west and moisture will
begin to increase between 850-500mb. Mid-level clouds will move
across the region with rain showers entering far western NY late
tonight. A stronger low-level jet will move across the region ahead
of the cold front tonight. Breezy, southerly winds will continue
across the region, however strong wind gusts are expected across the
North Country. A Wind Advisory was issued for Jefferson and Lewis
counties for tonight through Thursday morning. The strongest wind
gusts will be confined to the northern slopes of the Tug Hill and
western Adirondacks. Strong, downslope winds are possible along the
Chautauqua Ridge into southern Erie county, however the flow is more
due south than south-east limiting the momentum transfer. Lows will
be in the upper 40s to low 50s.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Thursday through Thursday night, the next in a series of strong,
progressive mid level troughs will cross the eastern Great Lakes.
An elongated surface low will move from the central Great Lakes in
the morning into Quebec by afternoon, with a strong cold front
plowing across the eastern Great Lakes in the afternoon. Several
bands of rain showers will cross the region from west to east
Thursday, along a pre-frontal trough and then the cold front.
Overall, rainfall will be limited in most areas, with a little
higher QPF east of Lake Ontario where the eastward progression
of the cold front slows down in the afternoon and evening.

It will be quite windy Thursday, both ahead and behind the cold
front. A strong 50+ knot SSW low level jet will remain in place
through the morning in the warm sector ahead of the cold front. This
will bring general 25-35 mph gusts in many areas, with localized
gusts of 40+ mph in downslope areas. The strongest gusts will be
found along the north slopes of the Tug Hill to near Fort Drum,
where gusts may reach 50 mph at times. Behind the front, winds will
swing around to the southwest, with a period of 40+ mph gusts
possible in the afternoon and evening across the Niagara Frontier.

Thursday night, an additional shortwave rounding the base of the
passing trough will force a frontal wave to develop over the Mid
Atlantic, moving north into southern New England by Friday morning.
The greater impacts from this wave will be well east of our area
over New England, but it will temporarily slow the eastward
progression of the front Thursday night, with somewhat more
widespread precipitation lingering east of Lake Ontario. This will
change to wet snow overnight as colder air moves into the area, with
1-2" of snow possible, especially across higher terrain. Farther
west, the passage of the mid level trough and a narrow window of
marginal lake effect will produce a few rain showers changing to
snow showers Thursday night, with a light coating possible in a few
spots.

Friday, the mid level trough and New England surface low will
continue northeast, with a narrow surface ridge quickly building
into the eastern Great Lakes. Any lingering light snow east of Lake
Ontario at daybreak will quickly end, with skies clearing from west
to east later in the day. Friday night will be dry through most
of the night, but the next trough will approach Western NY towards
Saturday morning with thickening clouds and a chance of a few
rain/snow showers just before daybreak.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
A fairly active, and progressively colder pattern will evolve this
weekend into next week, as the longwave pattern across North America
flips, with a ridge in the west and a deepening trough across the
Great Lakes and Northeast. This trend towards a colder pattern will
have staying power, with the latest 8-14 day outlook from CPC
suggesting a colder than average pattern most days through the end
of March and first few days of April.

Saturday, a strong shortwave and associated cold front will move
quickly across the Great Lakes into New England. This system will be
moisture starved, but strong forcing will support the likelihood of
rain showers changing to snow showers as a strong push of cold
advection arrives behind the cold front. The airmass grows cold
enough to support a lake response by late afternoon and Saturday
night, but rapid drying as high pressure builds into the Great Lakes
will keep the lake response muted, with just spotty minor
accumulations possible. Dry weather will return Sunday as high
pressure briefly builds across the area.

Another trough, possibly in the form of a slower moving mid level
closed low, will then move across the Great Lakes Monday through
Tuesday. This system will bring plenty of clouds and occasional
chances of precipitation from late Sunday night through Tuesday.
Precipitation amounts at this long time range appear fairly limited.
Forecast soundings and surface temperatures are marginal for rain vs
wet snow through the period, with rain favored Monday ahead of the
system, then a trend towards more snow by Tuesday as the associated
cold pool aloft moves into the eastern Great Lakes.

&&

.AVIATION /13Z WEDNESDAY THROUGH SUNDAY/...
Widespread VFR conditions will be in place through this evening.

A low level jet will continue to move into the region through
tonight. Low level wind shear is possible early this morning as
surface winds remain south-southeast and under 10kts. The greatest
risk will be across the Niagara Frontier (KBUF/KIAG/KJHW.) Good
diurnal mixing will create breezy conditions at the surface today.
The strongest winds will be across the higher terrain of western and
north-central NY. Surface winds will subside into this evening, with
the exception of downslope regions (KDKK/KART) where gusts may reach
+35 knots. Low level wind shear is possible at TAF sites tonight as
winds aloft increase to 50kts between 1-2k feet.

Outlook...

Thursday...VFR/MVFR. Rain. Windy.
Thursday night...MVFR/IFR with rain showers changing to snow
showers. Breezy.
Friday...Mainly VFR but with MVFR cigs east of the Genesee
valley in the morning when there can be some snow showers.
Saturday...Mainly VFR with a chance of rain showers.
Sunday...VFR conditions.

&&

.MARINE...
High pressure will remain anchored along the eastern seaboard with
increasing southerly flow over the lower Great Lakes today. Winds
will remain relatively light through tonight, then increase
Wednesday, approaching Small Craft Advisory criteria toward the east
end of Lake Ontario later this afternoon and tonight.

A strong cold front will sweep east across the lower Great Lakes
late tonight and Thursday. Moderate southerlies ahead of the front
will become southwest and west behind the front and increase
Thursday, before veering northwesterly Thursday night into Friday.
This will bring a period of Small Craft Advisory conditions for both
lakes: For Lake Erie, this would be mainly later tonight through
some or all of Thursday night. For Lake Ontario, this would be
Thursday through a portion of Friday, just depending on location.

&&

.FIRE WEATHER...
A dry, warm airmass will reside across the Lower Great Lakes region
today. Good diurnal mixing will result in high temperatures in the
70s across most locations, upper 60s across the higher terrain,
and dewpoints in the upper 20s to low 30s. Minimum RH values in
the mid 20s across western NY and the upper 20s to low 30s across
north-central NY. A south wind will increase to 10 to 20 mph.
Strongest winds will be across the higher terrain.

A Special Weather Statement is in effect for the elevated risk of
wildfires across western NY today.

&&

.HYDROLOGY...
High flows will continue into Thursday along the middle and lower
reaches of the Black River in Lewis and Jefferson counties. A
River Flood Warning remains in effect. Flooding will be minor,
with the forecast point at Watertown expected to crest in the
lower end of minor flood stage. At these levels, flooding is
mainly limited to agricultural land along the river and a few
secondary and side roads. Water may approach a few commercial
properties in Dexter with levels just exceeding the 10 foot
flood stage.

&&

.CLIMATE...
Temperatures this afternoon will climb to near record levels at
all three of the climate sites in western and north central New
York. Given that H85 temps are forecast to climb to between 10
and 12c and that full mixing is anticipated...there is a good
chance that all three records could be reached. Listed below are
the forecast temperatures and the record high temperatures for
today.

Site       FORECAST High Temp       Record High Temp

Buffalo			77						74 (2012)
Rochester		76						77 (1903)
Watertown		73						73 (1993)

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Wind Advisory from 10 PM this evening to 2 PM EDT Thursday for
     NYZ007-008.
MARINE...Small Craft Advisory from 8 PM this evening to 5 PM EDT
         Thursday for LOZ045.

&&

SYNOPSIS...HSK/RSH
NEAR TERM...HSK
SHORT TERM...Hitchcock
LONG TERM...Hitchcock
AVIATION...HSK
MARINE...Hitchcock/HSK/JM
FIRE WEATHER...HSK
HYDROLOGY...Hitchcock/JM
CLIMATE...RSH
Hazardous weather outlook, Mar 19, 4:10 AM EDT, 10 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
410 AM EDT Wed Mar 19 2025

NYZ007-008-200930-
Jefferson-Lewis-
410 AM EDT Wed Mar 19 2025

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 2 PM EDT
THURSDAY...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>006-010>014-019>021-085-200930-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Northern Erie-
Genesee-Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany-
Southern Erie-
410 AM EDT Wed Mar 19 2025

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-SLZ022-024-200930-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
410 AM EDT Wed Mar 19 2025

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ042>045-062>065-200930-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
410 AM EDT Wed Mar 19 2025

This Hazardous Weather Outlook is for portions of Lake Ontario.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Hitchcock

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 3:02 AM EDTWind AdvisoryBUFJefferson, Lewis35 hr
Mar 19, 4:04 AM EDTSmall Craft AdvisoryBUF61 hr

Nearby

Red Flag Warnings in New York, 2025Every red flag warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.